A drug user is critically ill in hospital after contracting the deadly anthrax bacteria, health authorities have confirmed.
Details of the patient have not been disclosed but they are known to be an injection heroin user.
The patient, from Lanarkshire, is in a critical but stable condition in hospital.
Public health experts fear that a batch of heroin infected with anthrax is in circulation in Lanarkshire and elsewhere in Scotland.
Dr David Cromie, Consultant in Public Health Medicine at NHS Lanarkshire, said: “It is possible that heroin contaminated with anthrax may be circulating in Lanarkshire and potentially other parts of Scotland. There have been recent reports of anthrax from contaminated heroin in other Western European Countries, the most recent reported outbreak being in Germany.
“It is important that drug users are aware of the particular dangers involved when they are injecting heroin.
“Clinicians and microbiologist are on alert to the possibility of anthrax in heroin users who present with appropriate signs and symptoms. Injecting drug users known to Lanarkshire addiction services are being contacted to raise their awareness.
“The advice to drug users is to avoid all heroin use, which we recognise may be very difficult for drug users to follow.”
“Muscle-popping, skin-popping, and injecting when a vein has been missed are particularly dangerous. Smoking heroin carries much less risk than injecting it. If there is any pain or swelling around an injection site drug users should seek urgent medical attention."
For information on drug misuse, visit the STV Health Centre, brought to you by NHS inform.
People who read this story also read
- Teacher struck off after asking pupil to 'stuff a pie down his pants'
- Patient missing from Glasgow hospital for three days without medication
- Women’s football kicks off the 2012 Olympic Games in Scotland
- Young woman was sexually assaulted in 'brutal' play park attack
- Brothers who brutally murdered man and burnt his body face life sentence